HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Probable valproate sodium-associated hypotension.

AbstractBACKGROUND:
Valproate sodium, a commonly used antiepileptic drug (AED), is effective for the treatment of status epilepticus and is often used as a second-line agent when other AEDs are contraindicated. Some studies have reported that infusion of valproate sodium is generally well tolerated, whereas other studies have reported various degrees of hypotension during infusion. The objective of this case report was to call attention to the potential risk of hypotension after intravenous infusion of valproate sodium.
CASE SUMMARY:
This was the case of a 75-year-old Hispanic man (height, 145 cm; weight, 68 kg) who developed hypotension after receiving an intravenous loading dose of valproate sodium. The patient received the loading dose 12 hours after administration of his last dose of phenytoin (300 mg daily), which had been discontinued secondary to a cutaneous drug reaction. The patient's medical history was significant for seizure disorder, a cerebrovascular accident, and controlled type 2 diabetes mellitus. He was taking glyburide 5 mg daily and aspirin 81 mg daily. At baseline, the patient's blood pressure (measured while seated, at rest, using an upper-extremity cuff) was 135/70 mm Hg. The intravenous loading dose of valproate sodium (20 mg/kg) was administered at a rate of 14 mg/min (total dose, 1280 mg over 90 min). Approximately 2.5 hours after completion of the loading dose, the patient's blood pressure decreased to 107/48 mm Hg. Because our standard operating procedure is to measure blood pressure every 4 hours after the baseline measurement, the patient's hypotension was not detected during the infusion. The next morning (22 hours after completion of the valproate sodium infusion), divalproex sodium 1000 mg orally once daily was initiated as maintenance therapy. The patient's blood pressure reached a nadir of 82/44 mm Hg. The hypotension was treated initially with intravenous fluid hydration with normal saline, but the blood pressure correction was transient using this approach. The patient remained hypotensive for 3 days. The hypotension was ultimately found to be self-limited, and the patient was asymptomatic throughout his hospital stay. The patient's Naranjo adverse drug reaction probability scale score was 6, indicating that the relationship between valproate sodium infusion and hypotension was probable.
CONCLUSION:
In this case report, infusion of valproate sodium at a rate of 14 mg/min was a probable cause of hypotension in a 75-year-old man.
AuthorsKen S Ota
JournalThe American journal of geriatric pharmacotherapy (Am J Geriatr Pharmacother) Vol. 8 Issue 3 Pg. 281-4 (Jun 2010) ISSN: 1876-7761 [Electronic] United States
PMID20624617 (Publication Type: Case Reports, Journal Article)
CopyrightCopyright 2010 Excerpta Medica Inc. All rights reserved.
Chemical References
  • Anticonvulsants
  • Valproic Acid
Topics
  • Aged
  • Anticonvulsants (administration & dosage, adverse effects)
  • Fluid Therapy
  • Humans
  • Hypotension (chemically induced)
  • Infusions, Intravenous
  • Male
  • Status Epilepticus (drug therapy)
  • Valproic Acid (administration & dosage, adverse effects)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: